Arkansas, 2020

Tornadoes and Damaging Winds in Arkansas, August 27, 2020

August 27, 2020 · NWS MEG · 15 events in 6 counties and zones

Powerful Hurricane Laura struck the Gulf Coast on August 26, 2020. The remnants of Laura moved through the Mid-South on August 27th and August 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Powerful Hurricane Laura struck the Gulf Coast on August 26, 2020. The remnants of Laura moved through the Mid-South on August 27th and August 28th. The first band of showers and thunderstorms tracked across eastern Arkansas during the evening hours of August 27th causing wind damage and a half dozen weak tornadoes. An additional band of showers and thunderstorms developed across north Mississippi during the morning hours of August 28th as the system was departing. A weak morning tornado was reported near Oxford followed by a couple of incidents of wind damage over northeast Mississippi during the afternoon and isolated flash flooding later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 27, 1:12 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 1:12 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
212 PM CDT Thu Aug 27 2020

.DISCUSSION...

The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.

Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.

Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.

30

&&

.AVIATION...
/18z TAFs/
VFR conditions will begin to deteriorate within the next few hours
as Tropical Storm Laura inches its way toward our area. Winds
will begin to gust at the start of the period with LLWS. Rainbands
rotate through the area closer to 20z then TS Laura will push
eastward through the Mid-South. Showers should remain consistent
through the most of the period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
     Francis.

     Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
     Francis.

     Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
     Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.

     Flash Flood Watch from 7 PM CDT this evening through late Friday
     night for Mississippi.

MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
     Dunklin-Pemiscot.

     Flash Flood Watch from 7 PM CDT this evening through late Friday
     night for Dunklin-Pemiscot.

MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

     Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
     Tallahatchie-Tate-Tunica.

     Wind Advisory from midnight tonight to 4 PM CDT Friday for
     DeSoto-Marshall.

     Flash Flood Watch from 7 PM CDT this evening through late Friday
     night for Alcorn-Benton MS-DeSoto-Lafayette-Marshall-Panola-
     Prentiss-Tate-Tippah-Tishomingo-Union.

TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
     Lake-Lauderdale-Obion-Shelby-Tipton.

     Flash Flood Watch from 7 PM CDT this evening through late Friday
     night for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
     Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
     Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
     Madison-Weakley.

&&
Hazardous weather outlook, Aug 27, 1:33 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
233 PM CDT Thu Aug 27 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
233 PM CDT Thu Aug 27 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms over the delta of
east Arkansas and northwest Mississippi, through sunrise Friday.
There is a Marginal Risk to the east and northeast of this area.

The potential for short-lived tornadoes will increase over east
central Arkansas this evening. The tornado potential will expand
north and and slightly east during the overnight hours.

In addition to the tornado risk, strong winds and flash flooding
are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is Slight Risk for severe thunderstorms for all the Midsouth
on Friday. Short-lived tornadoes will be possible, accompanied by
flash flooding and damaging winds. The tornado threat will expand
from Memphis metro area Friday morning, through west Tennessee
and north Mississippi during the afternoon.

Additionally straight line winds are expected to be sustained
between 20 and 30 mph with gusts over 35mph. Trees may be more
vulnerable to falling because of saturated soils.

Strong winds and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through Friday evening. Please
pass storm reports to local law enforcement, SKYWARN communication
channels or directly to the National Weather Service via the NWS
Memphis webpage or via social media.

The radar

The Little Rock radar (KLZK), 127 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 tornado, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 27, 4:30 PM CST
Where
Phillips County, 0.9 mi NW of Marvell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.560, -90.910

Thunderstorm winds blew down several trees in the Marvell community.

Thunderstorm Wind, Phillips

When
August 27, 4:50 PM CST
Where
Phillips County, Lexa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.600, -90.750

Thunderstorm winds blew down several trees in Lexa.

Tornado, St. Francis

When
August 27, 5:29 PM CST to 5:32 PM CST
Where
St. Francis County, 0.89 mi SE of Palestine to 1.38 mi N of Palestine
Rating
EF0
Path length
2.15 mi
Path width
60 yd
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
34.960, -90.870

A tornado developed and crossed Highway 70 between Forrest City and Palestine.

Thunderstorm Wind, St. Francis

When
August 27, 5:45 PM CST to 5:50 PM CST
Where
St. Francis County, Pinetree
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.130, -90.920

Downed trees and power lines were reported on Route 306 west of Colt. A tree fell on Pine Tree Baptist Church.

Tornado, Cross

When
August 27, 6:13 PM CST to 6:17 PM CST
Where
Cross County, 1.49 mi SSE of Hickory Ridge to 0.69 mi N of Hickory Ridge
Rating
EF1
Path length
2.15 mi
Path width
80 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.380, -90.990

A tornado developed southeast of Hickory Ridge and moved north-northwest through town. An airplane hangar was damaged west of County Road 259. The tornado damaged trees and several roofs and awnings as it moved through Hickory Ridge. The tornado dissipated just northwest of town.

Strong Wind, Craighead

When
August 27, 6:45 PM CST
Where
Craighead forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Strong winds downed a large tree across County Road 118 near Bono.

Tornado, Craighead

When
August 27, 7:31 PM CST to 7:36 PM CST
Where
Craighead County, Dryden to 0.56 mi E of Egypt
Rating
EF1
Path length
3.56 mi
Path width
70 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.830, -90.900

A tornado developed north of Cash and moved northwest. The tornado pulled metal panels from an airplane hangar west of Highway 18. The tornado damaged the roof of a home and uprooted trees along Highway 91 southeast of Egypt. Trees were uprooted in Egypt, and the tornado dissipated as it moved through the community.

Thunderstorm Wind, Craighead

When
August 27, 7:40 PM CST
Where
Craighead County, 0.89 mi SE of Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.820, -90.690

Power lines were blown down along Nettleton, Matthews, and Airport Roads.

Tornado, Poinsett

When
August 27, 7:55 PM CST to 7:57 PM CST
Where
Poinsett County, 1.32 mi ENE of Red Oak to 1.49 mi NNE of Red Oak
Rating
EF0
Path length
0.89 mi
Path width
60 yd
Reported by
Broadcast Media
Coordinates
35.610, -90.380

A media field reporter observed a tornado west of Lepanto, just north of Highway 14. The tornado was in open field and no damage resulted.

Thunderstorm Wind, Craighead

When
August 27, 8:00 PM CST
Where
Craighead County, 2.18 mi SE of Nettleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.800, -90.620

Thunderstorm winds downed a power pole and lines near Commerce Drive and I-555.

Thunderstorm Wind, Craighead

When
August 27, 8:00 PM CST
Where
Craighead County, 2.36 mi NNW of Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.860, -90.720

A large tree fell on a mobile home off of Duncan Road.

Tornado, Craighead

When
August 27, 8:13 PM CST to 8:19 PM CST
Where
Craighead County, 1.82 mi ESE of Bowman to 1.68 mi W of Claunch
Rating
EF1
Path length
4.47 mi
Path width
120 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.810, -90.470

A tornado developed west of Lake City and crossed Highway 18. The tornado damaged a church along Highway 18. The tornado moved into open field and dissipated south of Lester Road.

Tornado, Craighead

When
August 27, 8:24 PM CST to 8:26 PM CST
Where
Craighead County, 1.12 mi E of Goobertown to 0.89 mi NE of Goobertown
Rating
EF1
Path length
0.89 mi
Path width
50 yd
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
35.950, -90.560

A tornado developed near County Road 940 and moved northwest across County Roads 967 and 964. The tornado damaged three homes in this neighborhood, partially unroofing one home. The tornado dissipated just after crossing Highway 49.

Thunderstorm Wind, Greene

When
August 27, 8:35 PM CST
Where
Greene County, 1.12 mi W of Paragould
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.050, -90.500

Reports via social media of a large tree down on West Thompson St. in Paragould.

Thunderstorm Wind, Greene

When
August 27, 8:40 PM CST
Where
Greene County, Finch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.030, -90.600

Thunderstorm winds downed a large tree on Pine Knot Rd. and County Road 715 west of Paragould.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918554, 918555, 918543, 918539, 918565, 918669, 918573, 918665, 918567, 918666, 918667, 918568, 918578, 918670, 918671.